Alert archive / Ohio / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 13, 2021, 4:50 PM EDT for Washington County, Ohio. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2021, 4:50 PM EDT (20:50 UTC)
- Expired
- Aug 13, 2021, 5:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.25 in
- Wind
- 40
County Washington County, OH
The radar
The Charleston,WV radar (KRLX), 143 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:15 PM EDT | TSTM WND DMG | 3 S Beverly, OH | NUMEROUS TREES DOWN FROM BARLOW TO LOWER SALEM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1595 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
810
WWUS81 KRLX 132050
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
450 PM EDT Fri Aug 13 2021
OHZ067-076-132115-
Washington OH-Morgan OH-
450 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of northwestern
Washington and southeastern Morgan Counties through 515 PM EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Beverly, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marietta, Beverly, Lowell, Macksburg, Lower Salem, Fleming, Hackney,
Bartlett and Devola.
This includes Interstate 77 in Ohio between mile markers 5 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Ohio.
&&
LAT...LON 3967 8164 3966 8159 3959 8158 3958 8148
3964 8147 3965 8146 3963 8145 3963 8143
3961 8141 3961 8139 3960 8139 3960 8137
3956 8128 3932 8166 3943 8185 3945 8185
3969 8164
TIME...MOT...LOC 2049Z 219DEG 19KT 3944 8169
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
22What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 13, 2:44 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 13, 2:44 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
244 PM EDT Fri Aug 13 2021
.SYNOPSIS...
Upper level disturbances and a cold front bring
isolated/scattered storms into Sunday. With an abundance of
moisture, mainly from Fred, chances for convection will persist
into midweek.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 1210 PM Friday...
Showers and storms will ramp up again today, with the approach
of a surface cold front, which will move across the area
tonight, and upper disturbances moving across the area. Still
looking at the potential for strong/damaging wind gusts,
particularly across the Ohio Valley region where dcape values
are greater than 1000 J/kg. Heavy downpours are of course also
expected, but with rather dry conditions overall, don't expect
much in terms of a flooding risk, unless multiple rounds hit the
same location in a short period of time.
Tonight, areas of fog and or stratus. Saturday, more showers and
storms are possible as frontal boundary slowly sags south, and
upper disturbances move through the area.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM Friday...
By Saturday night, the aforementioned frontal boundary will
hang just to our south and meander there for the rest of this
period. This will keep moisture around to promote showers and
thunderstorms for mainly the elevated terrain along the
mountains. This will be the case into Sunday at which point
chances will spread across the CWA with likely POPs across the
higher terrain causing temperatures to be slightly below
seasonable. For Monday, surface high pressure backs off to the
northeast allowing the opportunity for heights to fall
consequently paving the way for possible diurnal showers and
storms likely keeping temperatures at bay. Convection will
likely spread into the evening as an upper level trough slides
in from the northwest, therefore kept chance POPs and
thunderstorm probability through the rest of the day and for
the overnight.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 220 PM Friday...
We have tropical depression Fred who will make landfall and
track north eventually approaching the area on Tuesday. Long
range models along with ensembles are having difficulty
agreeing on the tracking therefore, accepted a blend of models
from guidance which kept likely POPs and thunderstorm potential
on the table through Tuesday. Depending on how fast Fred
traverse to the north will depend on how Wednesday will turn
out. Lacked confidence to go against guidance who gave chance
POPs/thunderstorms through most of Wednesday and elevating them
slightly for the afternoon/evening due to a developing upper
level low. This feature will possibly bring in a frontal
boundary, however this may change as high pressure makes a come
back as models hint. Temperatures will remain right around a
degree or two under the climatological norm for this period.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM Friday...
Scattered showers and thunderstorms during the TAF period.
Expect frequent lightning, brief heavy downpours, gusty erratic
winds, and brief MVFR and IFR conditions in vicinity of storms.
Some decrease in storm activity is expected after 02Z although
isolated showers and storms will continue to be possible. After
05Z, there exists the possibility of widespread IFR or worse
fog and stratus. Much of this will lift after 14Z, but showers
and storms will continue across the area with local MVFR/IFR
conditions at times.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of thunderstorms could
vary from forecast. Development of fog and or stratus tonight
may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H M M M L
HTS CONSISTENCY H H H H H H H M M M M M
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY M H H H H H H H H H M H
PKB CONSISTENCY H H H H M M M M M M M M
CKB CONSISTENCY H H H H H H H M M M M H
AFTER 18Z SATURDAY...
Brief IFR possible in thunderstorms each afternoon through at
least Tuesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ006>009-
013>019-029.
OH...Heat Advisory until 8 PM EDT this evening for OHZ086-087.
KY...None.
VA...None.
&&
SYNOPSIS...SL/JZ
NEAR TERM...SL
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...SLHazardous weather outlook, Aug 13, 9:20 AM EDT, 7 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 920 AM EDT Fri Aug 13 2021 KYZ101>103-105-OHZ066-067-075-076-083>085-WVZ005-010-011-020-027-028- 030>032-039-040-141330- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Wayne-Pleasants-Tyler-Doddridge-Clay-Braxton- Lewis-Harrison-Taylor-Upshur-Barbour- 920 AM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms this afternoon and evening. Damaging winds are the primary hazard. In addition, isolated flash flooding is possible if thunderstorms hit the same location multiple times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-033-034-515>526-141330- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 920 AM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms this afternoon and evening. Damaging winds are the primary hazard. In addition, isolated flash flooding is possible if thunderstorms hit the same location multiple times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ086-087-WVZ006>009-013>019-029-141330- Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Gilmer- 920 AM EDT Fri Aug 13 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a slight risk for severe thunderstorms this afternoon and evening. Damaging winds are the primary hazard. In addition, isolated flash flooding is possible if thunderstorms hit the same location multiple times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 13, 4:11 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
411 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM NON-TSTM WND GST 3 NE CHARLESTON 38.38N 81.58W
08/13/2021 M55 MPH KANAWHA WV ASOS
ASOS STATION KCRW CHARLESTON AIRPORT.
0237 PM NON-TSTM WND GST 2 S CEREDO 38.37N 82.55W
08/13/2021 M48 MPH WAYNE WV ASOS
ASOS STATION KHTS HUNTINGTON AIRPORT.
&&Local storm report, Aug 13, 4:19 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
419 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 7 ESE HAMLIN 38.24N 81.99W
08/13/2021 LINCOLN WV 911 CALL CENTER
TREES AND POWER LINES DOWN ON STRAIGHT FORK
ROAD NEAR GRIFFITHSVILLE.
0225 PM TSTM WND DMG 7 NNW HARTS 38.12N 82.19W
08/13/2021 LINCOLN WV 911 CALL CENTER
TREES AND POWER LINES DOWN.
&&Special weather statement, Aug 13, 4:22 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
422 PM EDT Fri Aug 13 2021
OHZ087-WVZ006-007-014-132045-
Lawrence OH-Mason WV-Cabell WV-Putnam WV-
422 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southeastern
Lawrence, southwestern Mason, northeastern Cabell and northwestern
Putnam Counties through 445 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barboursville, or near Proctorville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winfield, Hurricane, Barboursville, Milton, Eleanor, Buffalo, Ona,
Culloden, Bancroft, Crown City, Athalia, Southside, Scottown, Ashton,
Grimms Landing, Pea Ridge, Green Bottom and Fraziers Bottom.
This includes Interstate 64 in West Virginia between mile markers 15
and 29, and between mile markers 36 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3853 8243 3859 8230 3858 8229 3860 8227
3859 8219 3861 8217 3864 8217 3872 8197
3850 8182 3836 8232
TIME...MOT...LOC 2021Z 242DEG 28KT 3849 8229
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
12Local storm report, Aug 13, 4:40 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
440 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 1 WSW DANVILLE 38.08N 81.86W
08/13/2021 BOONE WV EMERGENCY MNGR
LICK CREEK ROAD IMPASSABLE FOR A TIME DUE TO
FLASH FLOODING.
0245 PM TSTM WND DMG 1 W DANVILLE 38.08N 81.85W
08/13/2021 BOONE WV EMERGENCY MNGR
TREES DOWN ON LONG BRANCH AND LICK CREEK
ROADS.
&&Special weather statement, Aug 13, 4:42 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
442 PM EDT Fri Aug 13 2021
OHZ066-067-132115-
Morgan OH-Perry OH-
442 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of Perry and
northwestern Morgan Counties through 515 PM EDT...
At 442 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Lexington, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
Junction City, New Straitsville, Corning, Hemlock, Rendville and
Eagleport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
3976 8194 3968 8187 3956 8223 3956 8226
3959 8226 3959 8233 3965 8237 3974 8236
3974 8241 3983 8240 3984 8241 3991 8225
TIME...MOT...LOC 2042Z 241DEG 21KT 3968 8226
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
22Special weather statement, Aug 13, 4:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
450 PM EDT Fri Aug 13 2021
OHZ067-076-132115-
Washington OH-Morgan OH-
450 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of northwestern
Washington and southeastern Morgan Counties through 515 PM EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Beverly, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marietta, Beverly, Lowell, Macksburg, Lower Salem, Fleming, Hackney,
Bartlett and Devola.
This includes Interstate 77 in Ohio between mile markers 5 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Ohio.
&&
LAT...LON 3967 8164 3966 8159 3959 8158 3958 8148
3964 8147 3965 8146 3963 8145 3963 8143
3961 8141 3961 8139 3960 8139 3960 8137
3956 8128 3932 8166 3943 8185 3945 8185
3969 8164
TIME...MOT...LOC 2049Z 219DEG 19KT 3944 8169
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
22The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:48 AM EDT | Heat Advisory | RLX | Cabell, Calhoun, Gilmer, Jackson, Kanawha, Lincoln and 6 more | 14 hr |
| Aug 13, 1:38 PM EDT | Special Weather Statement | RLX | Putnam | 52 min |
| Aug 13, 1:44 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 46 min |
| Aug 13, 2:03 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Putnam | 27 min |
| Aug 13, 2:10 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 35 min |
| Aug 13, 2:29 PM EDT | Special Weather Statement | RLX | Putnam | 31 min |
| Aug 13, 2:35 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 40 min |
| Aug 13, 2:43 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 33 min |
| Aug 13, 2:55 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Lincoln, Logan, Raleigh | 22 min |
| Aug 13, 3:50 PM EDT | Special Weather Statement | RLX | Cabell | 25 min |
| Aug 13, 4:08 PM EDT | Flash Flood Warning | RLX | Cabell | 3 hr |
| Aug 13, 4:14 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Wood | 46 min |
| Aug 13, 4:22 PM EDT | Special Weather Statement | RLX | Cabell, Putnam | 23 min |
| Aug 13, 5:13 PM EDT | Special Weather Statement | RLX | Tyler | 32 min |
| Aug 13, 7:25 PM EDT | Special Weather Statement | RLX | Wyoming | 35 min |
| Aug 13, 7:57 PM EDT | Special Weather Statement | RLX | McDowell | 33 min |
| Aug 13, 9:03 AM EDT | Special Weather Statement | RLX | Perry | 42 min |
| Aug 13, 3:20 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence | 25 min |
| Aug 13, 3:34 PM EDT | Special Weather Statement | RLX | Jackson | 26 min |
| Aug 13, 4:42 PM EDT | Special Weather Statement | RLX | Perry | 33 min |
| Aug 13, 5:13 PM EDT | Special Weather Statement | RLX | Washington | 17 min |
| Aug 13, 7:30 PM EDT | Special Weather Statement | RLX | Carter | 30 min |
Nearby
Special Weather Statements in Ohio, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.